Louisiana, 2010Flash Flood in Louisiana, August 5, 2010
August 5, 2010 · NWS LIX · 1 event in 1 county or zone
Thunderstorms produced heavy rain resulting in minor flooding in the Baton Rouge area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced heavy rain resulting in minor flooding in the Baton Rouge area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 5, 1:49 AM CST, 6 hours 26 minutes earlier.
Area forecast discussion, Aug 5, 1:49 AM CST, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
249 AM CDT THU AUG 5 2010
.SHORT TERM...
THE UPPER HIGH HAS LOOSENED ITS GRIP ACROSS THE NORTHERN GULF
COAST. THE STRONGEST CENTER OF THE 500 MB RIDGE HAS RETROGRADED
WEST...WITH A 593 DM CENTER OVER WEST CENTRAL TEXAS THIS MORNING.
THE UPPER RIDGE AXIS EXTENDS FROM WEST TEXAS EAST ACROSS NORTHERN
LOUISIANA AND INTO CENTRAL GEORGIA. ANALYSIS OF HIGH RESOLUTION AND
LOCAL MODELING COMBINED WITH GOES WATER VAPOR IMAGERY INDICATES THAT
THE HIGH IN THIS NEW POSITION HAS ALLOWED WEAK MIDDLE AND UPPER
LEVEL PERTURBATIONS/VORTICITY CENTERS TO MOVE EAST TO WEST
UNDERNEATH THE HIGH. THESE VORT CENTERS COMBINED WITH THE AMPLE
INSTABILITY...LIX 00Z SOUNDING MEASURED 5019 J/KG CAPE AND -8.9
LI...IS MORE THAN ENOUGH TO INITIATE SCATTERED THUNDERSTORM ACTIVITY
TODAY AND ESPECIALLY THIS AFTERNOON. AS A RESULT...HAVE DOWNGRADED
THE HEAT WARNING TO A HEAT ADVISORY AND HAVE TRIMMED BACK MAX TEMPS
AND BUMPED UP POPS...AS THE OPPRESSIVE HEAT BEGINS TO RELINQUISH ITS
GRIP ON THE REGION. TEMPERATURES SHOULD WARM TO AROUND THE MIDDLE
90S BY MIDDAY IN MOST LOCALES WITH DEWPOINTS REMAINING IN THE UPPER
70S TO NEAR 80...HEAT INDICES RANGING FROM 105 TO 110 DEGREES.
MODELING SUGGESTS THIS PATTERN WILL PERSIST THROUGH TOMORROW...SO
HAVE LIKEWISE BUMPED UPS POPS. ON SATURDAY...A DISSIPATING FRONTAL
BOUNDARY WILL APPROACH THE CWA FROM THE NORTH PROVIDING A FOCUS
FOR ADDITIONAL THUNDERSTORM ACTIVITY. BENNETT
.LONG TERM...
WEAK FRONTAL BOUNDARY WILL DRIFT SOUTH ACROSS THE NORTHERN GULF
COAST LATE IN THE WEEKEND PROVIDING INCREASED CHANCES FOR
AFTERNOON SHOWERS AND THUNDERSTORMS. THIS PATTERN WILL BE SOMEWHAT
OF A SHIFT FROM THE OPPRESSIVE HEAT THAT HAS BEEN THE RESULT OF A STRONG
RIDGE OF HIGH PRESSURE ALOFT THIS PAST WEEK.
AN UPPER-LEVEL TROUGH ACROSS THE EAST COAST IS FORECAST TO
RETROGRADE WESTWARD AS AN INVERTED TROUGH EARLY NEXT WEEK ACROSS
THE NORTHERN GULF OF MEXICO. THIS..COMBINED WITH THE LINGERING
FRONTAL BOUNDARY...WILL ALLOW FOR A CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY ALONG WITH SUFFICIENT MIXING TO KEEP HIGH
TEMPERATURES IN THE LOW TO MID 90S. /92/
&&
.MARINE...
HIGH PRESSURE WILL PROVIDE GENERALLY LIGHT WINDS AND LOW SEAS
THROUGH MUCH OF THE FORECAST PERIOD. WEAK IMPULSES MOVING AROUND AN
UPPER RIDGE CENTERED TO THE WEST OF THE REGION WILL RESULT IN
SCATTERED CONVECTION ACROSS THE COASTAL WATERS THROUGH THE WEEKEND.
11
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 96 77 95 75 / 50 20 50 30
BTR 96 79 96 76 / 50 20 40 20
ASD 94 79 93 78 / 50 20 50 30
MSY 94 82 93 80 / 50 20 40 20
GPT 94 81 94 77 / 40 20 50 30
PQL 96 78 93 77 / 50 20 50 30
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...HEAT ADVISORY UNTIL 9 PM THURSDAY FOR THE FOLLOWING ZONES:
ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
FELICIANA...IBERVILLE...LIVINGSTON...LOWER
JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
BERNARD...LOWER TERREBONNE...ORLEANS...POINTE COUPEE...ST.
CHARLES...ST. HELENA...ST. JAMES...ST. JOHN THE
BAPTIST...ST. TAMMANY...TANGIPAHOA...UPPER
JEFFERSON...UPPER LAFOURCHE...UPPER PLAQUEMINES...UPPER ST.
BERNARD...UPPER TERREBONNE...WASHINGTON...WEST BATON
ROUGE...AND WEST FELICIANA.
GM...NONE.
MS...HEAT ADVISORY UNTIL 9 PM THURSDAY FOR THE FOLLOWING ZONES:
AMITE...HANCOCK...HARRISON...JACKSON...PEARL
RIVER...PIKE...WALTHALL...AND WILKINSON.
GM...NONE.
&&Hazardous weather outlook, Aug 5, 2:16 AM CST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
316 AM CDT THU AUG 5 2010
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-060830-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
316 AM CDT THU AUG 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
HEAT...
A HEAT ADVISORY IS IN EFFECT FOR ALL OF SOUTHEAST LOUISIANA AND SOUTHERN
MISSISSIPPI TODAY AS HEAT INDEX READINGS ARE EXPECTED TO RANGE FROM
105 TO 110 DEGREES.
THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH MUCH OF
THE DAY...WITH THE STRONGER STORMS CAPABLE OF PRODUCING FREQUENT
LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HEAT...
AFTERNOON TEMPERATURES AND RELATIVE HUMIDITY VALUES WILL COMBINE
TO CREATE HEAT INDEX VALUES AROUND 105 TO 110 DEGREES EACH DAY.
THUNDERSTORMS...
ENHANCED CHANCES FOR SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
EACH DAY ACROSS THE REGION AS A FRONTAL BOUNDARY STALLS ACROSS THE
NORTHERN GULF COAST. THESE STORMS WILL BE CAPABLE OF PRODUCING
FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
92
In the hours before
Special weather statement, Aug 5, 5:34 AM CST, 2 hours 41 minutes before
LAZ039-040-051200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
634 AM CDT THU AUG 5 2010
...STRONG THUNDERSTORM MOVING SOUTHWEST AFFECTING WASHINGTON
PARISH...ST. TAMMANY PARISH...
AT 629 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR BOGALUSA...OR ABOUT 5 MILES NORTH OF SUN...
MOVING SOUTHWEST AT 15 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...SUN AND
BUSH
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.
92
Special weather statement, Aug 5, 6:37 AM CST, 1 hour 38 minutes before
LAZ038-040-051300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
737 AM CDT THU AUG 5 2010
...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTHWEST AFFECTING
TANGIPAHOA PARISH...ST. TAMMANY PARISH...
AT 733 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 7 MILES WEST OF COVINGTON...OR ABOUT
7 MILES EAST OF ROBERT...MOVING SOUTHWEST AT 25 MPH.
THESE STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...ROBERT...TICKFAW...PONCHATOULA AND HAMMOND
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
92
Flash Flood, East Baton Rouge
- When
- August 5, 8:15 AM CST to 9:15 AM CST
- Where
- East Baton Rouge County, 0.75 mi SSE of Istrouma to 1.25 mi E of Broadmoor
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 30.470, -91.116
Heavy rain flooded Wooddale Avenue with flood water entering a food market.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Michigan, August 5, 20104 deaths · 2 events
- Damaging Winds in Kentucky, August 5, 20101 death · $161,000 · 60 kt wind · 25 events
- Flooding and Damaging Winds in Massachusetts, August 5, 20101 death · $25,000 · 50 kt wind · 6 events
- Damaging Winds and Lightning Strike in Kentucky, August 5, 20101 death · 1 injured · 60 kt wind · 8 events
- Heat in Florida, August 5, 20101 death · 1 event
- Flash Flooding and Damaging Winds in Virginia, August 5, 2010$81,000 · 60 kt wind · 79 events
- Hail and Damaging Winds in Virginia, August 5, 20105 injured · $67,000 · 1 in hail · 42 events
- Hail and Damaging Winds in Virginia, August 5, 20102 injured · $160,000 · 1.25 in hail · 39 events
- Flash Flooding and Hail in Arkansas, August 5 to 8, 2010$547,000 · 1.75 in hail · 28 events
- Hail and Damaging Winds in Tennessee, August 5, 2010$345,000 · 1.75 in hail · 23 events
- Flash Flood and Hail in Mississippi, August 5, 2010$218,000 · 55 kt wind · 31 events
- Damaging Winds and Strong Wind in Tennessee, August 5, 2010$232,000 · 60 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254286.